Alert archive / Arizona / Tornado Warnings in 2010
Tornado Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this tornado warning at Oct 5, 2010, 2:06 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2010, 2:06 PM MST (21:06 UTC)
- Expired
- Oct 5, 2010, 2:30 PM MST
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 37 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 11:52 AM MST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
781 WFUS55 KFGZ 052106 TORFGZ AZC005-007-025-052130- /O.NEW.KFGZ.TO.W.0001.101005T2106Z-101005T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 206 PM MST TUE OCT 5 2010 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * TORNADO WARNING FOR... EXTREME NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA... EXTREME SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... * UNTIL 230 PM MST * AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CHILDS POWER PLANT...OR 17 MILES WEST OF PAYSON...MOVING NORTH AT 45 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRAWBERRY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT FOR THIS STORM. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST TUESDAY EVENING FOR CENTRAL ARIZONA. && LAT...LON 3474 11167 3471 11140 3420 11153 3423 11174 TIME...MOT...LOC 2107Z 189DEG 37KT 3432 11162 $$ JVC
1 follow-up statement
538 WWUS55 KFGZ 052131 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 231 PM MST TUE OCT 5 2010 AZC005-007-025-052141- /O.EXP.KFGZ.TO.W.0001.000000T0000Z-101005T2130Z/ GILA AZ-YAVAPAI AZ-COCONINO AZ- 231 PM MST TUE OCT 5 2010 ...THE TORNADO WARNING FOR EXTREME SOUTH CENTRAL COCONINO...EAST CENTRAL YAVAPAI AND EXTREME NORTHWESTERN GILA COUNTIES HAS EXPIRED... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MST TUESDAY EVENING FOR CENTRAL ARIZONA. LAT...LON 3474 11167 3471 11140 3420 11153 3423 11174 TIME...MOT...LOC 2106Z 189DEG 37KT 3431 11162 $$ JVC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Oct 5, 12:15 PM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Oct 5, 12:15 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...SEVERE THUNDERSTORM WATCH SEE BELOW NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1215 PM MST TUE OCT 5 2010 .SYNOPSIS...MOIST SOUTHERLY FLOW...INSTABILITY...AND STRENGTHENING LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THURSDAY. THE HIGHEST POTENTIAL FOR STRONGER THUNDERSTORMS AND HEAVY RAIN WILL BE TODAY AND WEDNESDAY AFTERNOON. THE CURRENT LOW WILL HEAD EASTWARD BY THE END OF THE WEEK...LEAVING BEHIND DRIER WEATHER...AND CONTINUED BELOW AVERAGE DAYTIME TEMPERATURES. && .DISCUSSION...A STRONG LOW REMAINS CENTERED OVER CALIFORNIA WITH MOISTURE CONTINUING TO STREAM NORTHWARD ACROSS ARIZONA. THE CALIFORNIA LOW WILL BE SLOW TO MOVE ESSENTIALLY REMAINING STATIONARY THROUGH WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUING. FOR TODAY AND TONIGHT...A JET MAX WILL ROTATE AROUND THE CALIFORNIA LOW AND OVER WESTERN ARIZONA. THIS WILL RESULT IN A PERIOD OF INCREASED LARGE-SCALE UPWARD MOTION AND ENHANCED UPSLOPE FLOW. COMBINED WITH AMPLE MOISTURE...THIS PROMISES A CONTINUATION OF NUMEROUS SHOWERS AND THUNDERSTORMS. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS EXPECTED ALONG AND SOUTH OF THE MOGOLLON RIM WITH NEW RAINFALL TOTALS OF 0.25 TO 0.75 ELSEWHERE. IN ADDITION...A STRENGTHENING SURFACE LOW OVER SOUTHWEST ARIZONA WILL HELP TURN SURFACE WINDS TO A MORE SOUTHEASTERLY DIRECTION THROUGH THE DAY. AS DAYTIME HEATING PROGRESSES THE AIR MASS WILL BECOME PROGRESSIVELY MORE UNSTABLE. AS A RESULT...THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS...MAINLY WEST OF A PAGE...FLAGSTAFF...PAYSON LINE. THIS COULD INCLUDE WIND GUSTS AROUND 60 MPH (WINDS ALOFT ARE 35 TO 45 MPH). IN ADDITION...LARGE HAIL WILL BE POSSIBLE WITH STRONGER STORMS...UP 2 INCHES IN DIAMETER...WITH ANY SUPERCELL THUNDERSTORMS THAT FORM. ON WEDNESDAY...ESSENTIALLY THE SAME PATTERN WILL REMAIN OVER ARIZONA AND THE SOUTHWEST UNITED STATES WITH PERIODS OF HEAVY RAIN AND THE THREAT OF SEVERE THUNDERSTORMS CONTINUING...ESPECIALLY DURING THE AFTERNOON. THURSDAY...FRIDAY AND THE WEEKEND...THE CALIFORNIA LOW WILL HEAD EASTWARD WITH GENERALLY DRYING CONDITIONS AND A DECREASING CHANCE OF SHOWERS. TEMPERATURES WILL REMAIN SEASONABLY COOL. && .AVIATION...FOR THE 18Z PACKAGE...THUNDERSTORM ACTIVITY WILL INCREASE AND SPREAD FARTHER NORTH AND EAST ACROSS MUCH OF NORTHERN ARIZONA TODAY. LOCAL IFR CONDITIONS WITH HAIL AND WIND GUSTS IN EXCESS OF 40 KT ARE LIKELY NEAR ANY STRONGER STORMS. DAYTIME NON-CONVECTIVE WINDS WILL RANGE FROM THE S-SW AT 10-20 KTS...WITH HIGHER GUSTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR YAVAPAI AND GILA COUNTIES UNTIL 700 PM MST THIS EVENING. && PUBLIC......................MCCOLLUM AVIATION....................KD VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Oct 5, 12:10 PM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1210 PM MST TUE OCT 5 2010 AZZ004>018-037>040-060200- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1210 PM MST TUE OCT 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE CENTER OVER CALIFORNIA WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS YAVAPAI AND GILA COUNTIES. AS A RESULT...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR YAVAPAI AND GILA COUNTIES UNTIL 700 PM MST. WIND GUSTS TO 60 MPH...ALONG WITH NICKLE TO GOLF BALL SIZE HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. SOME STORMS MAY ALSO PRODUCE HEAVY RAIN AND LOCAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG AREA OF LOW PRESSURE OVER CALIFORNIA WILL CONTINUE TO AFFECT NORTHERN ARIZONA THROUGH THURSDAY. GENERAL WINDS WILL BECOME SOUTHWEST 15 TO 25 MPH WITH GUSTS OF 35 TO 40 MPH POSSIBLE DURING THE DAY WEDNESDAY. A FEW OF THE THUNDERSTORMS ON WEDNESDAY MAY PRODUCE LARGE HAIL...HEAVY RAIN AND WIND GUSTS TO 60 MPH. CHANCES OF RAIN WILL CONTINUE THROUGH EARLY THURSDAY. TOTAL RAINFALL AMOUNTS OF 1 INCH IN THE LOWER ELEVATIONS SOUTH OF THE MOGOLLON RIM AND UP TO 2 INCHES ACROSS THE HIGHER ELEVATIONS WILL BE POSSIBLE. RAINFALL AMOUNTS BETWEEN 1/4 AND 1/3 INCH ARE EXPECTED IN THE LITTLE COLORADO RIVER VALLEY.
In the hours before
Local storm report, Oct 5, 1:42 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST TUE OCT 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL BAGDAD 34.57N 113.18W
10/05/2010 E0.88 INCH YAVAPAI AZ TRAINED SPOTTER
NICKEL AND DIME SIZED HAIL... FLOODED ROADS
&&
EVENT NUMBER FGZ1000194
OUTLERLocal storm report, Oct 5, 1:43 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST TUE OCT 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL BAGDAD 34.57N 113.18W
10/05/2010 E1.00 INCH YAVAPAI AZ CITY OFFICIAL
QUARTER SIZED HAIL AND MINOR STREET FLOODING.
&&
EVENT NUMBER FGZ1000195
OUTLERThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 4:24 AM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 35 min |
| Oct 5, 11:56 AM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 34 min |
| Oct 5, 1:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Oct 5, 1:14 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 61 min |
| Oct 5, 3:43 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 32 min |
| Oct 5, 4:47 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Tornado Warnings in Arizona, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.